New Mexico, 2003

Flash Flood in New Mexico, June 19, 2003

June 19, 2003 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 1:52 PM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 1:52 PM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT THU JUN 19 2003

ANOTHER NIGHT OF SHOWERS AND THUNDERSTORMS MAIN FOCUS.

PLENTY OF MOISTURE STILL IN PLACE ACROSS NM THIS MORNING WITH PWS OF
0.75 TO 1.00 INCHES. SLIGHTLY DRIER MID LVL AIR WORKING IN FROM THE
WEST HAS ALLOWED MORE SUNSHINE...INCREASED HEATING AND EARLIER
ERUPTION OF THUNDERSTORMS BY MID MORNING. THESE HAVE BECOME MORE
WIDESPREAD THIS AFTERNOON. HAVE ALREADY HAD INDICATIONS OF HEAVY
RAINFALL WHICH HAS PROMPTED THE ISSUANCE OF TWO FLOOD STATEMENTS.
ALTHOUGH COVERAGE WILL ONLY BE ISOLATED TO SCATTERED IN MOST
LOCATIONS BY 6 PM...THOSE STORMS THAT PERSIST THIS EVENING WILL
CONTINUE TO DROP GOOD AMOUNTS OF RAIN ON AREAS WHICH HAVE SEEN THEIR
SHARE OVER THE PAST WEEK. THOSE EAST OF THE CENTRAL MOUNTAIN CHAIN
HAVE EXHIBITED SLOW MOVEMENT/PROPAGATION. THUS...WILL ISSUE FLASH
FLOOD WATCH THIS EVENING...MAINLY ACROSS THE SE PTN OF THE CWFA.

DRIER AIR SHOULD CONTINUE TO INFILTRATE AREA FRIDAY...BUT RESIDUAL
LOW LVL MOISTURE MAY STILL LEAD TO ISOLATED LATE DAY STORMS...ESPLY
IN THE EAST. WILL CONTINUE DRY FORECAST FOR SAT AND BEYOND WHEN SW
FLOW ALOFT BRINGS WARMER...DRIER AND BREEZIER WEATHER TO NM...MORE
TYPICAL FOR JUNE...AND JUST IN TIME FOR FIRST DAY OF SUMMER.

PRELIMINARY NUMBERS...

FARMINGTON................ 055/088 053/091 057 19100
GALLUP.................... 046/084 044/087 047 19100
GRANTS.................... 050/083 049/086 052 19110
GLENWOOD.................. 053/091 051/094 054 19100
CHAMA..................... 036/077 036/081 041 19210
LOS ALAMOS................ 048/077 046/080 052 19210
RED RIVER................. 040/073 038/077 041 19321
TAOS...................... 046/079 044/083 047 19310
SANTA FE.................. 046/078 044/082 050 19310
SANTA FE AIRPORT.......... 050/083 049/085 052 19310
ESPANOLA.................. 049/086 048/089 051 19310
ALBUQUERQUE HEIGHTS....... 059/088 058/090 061 19210
ALBUQUERQUE VALLEY........ 054/091 053/093 056 19110
ALBUQUERQUE FOOTHILLS..... 054/084 053/086 056 19210
ALBUQUERQUE WEST MESA..... 058/089 057/091 060 19110
SOCORRO................... 056/092 055/095 058 19110
SANDIA PARK/CEDAR CREST... 049/079 048/080 051 19320
MORIARTY/ESTANCIA......... 045/082 045/085 047 19320
CARRIZOZO................. 056/089 057/093 059 19210
RUIDOSO................... 050/080 052/084 055 19220
RATON..................... 047/078 045/084 050 19321
LAS VEGAS................. 047/078 046/082 049 19320
ROY....................... 052/080 051/085 054 19321
CLAYTON................... 057/083 058/088 059 19421
SANTA ROSA................ 058/087 057/092 060 19310
TUCUMCARI................. 060/086 061/092 062 19411
FORT SUMNER............... 059/087 059/092 061 19311
CLOVIS.................... 060/087 060/092 061 19411
PORTALES.................. 060/088 060/093 061 19411
ROSWELL................... 063/093 063/097 064 19311

.ABQ...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR NMZ06-10>12-16>19-26.

DROZD
Hazardous weather outlook, Jun 19, 4:50 AM MST, 15 hours 40 minutes before
NMZ001>021-026-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND CENTRAL AND
EASTERN AREAS TODAY. THE ATMOSPHERE IS STILL UNSTABLE...THAT HASNT
CHANGED FROM YESTERDAY. WHAT HAS CHANGED IS THAT WINDS ALOFT ARE
INCREASING AND BECOMING WESTERLY TO NORTHWESTLY. THE CHANGE IN WINDS
ALOFT CREATES AN ENVIRONMENT WHERE THUNDERSTORMS CAN ORGANIZE AND
BECOME MUCH STRONGER...IN TERMS OF HAIL AND WINDS...THAN THE STORMS
WE/VE SEEN IN THE PAST WEEK OR SO.

SEVERE THUNDERSTORMS MAY DEVELOP OVER THE CENTRAL VALLEYS...CENTRAL
MOUNTAINS AND ADJACENT HIGH PLAINS THIS AFTERNOON. SEVERE WEATHER IN
THE EASTERN BORDER COUNTIES IS MORE LIKELY IN THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY
FROM THE CONTINENTAL DIVIDE EASTWARD TO THE TEXAS BORDER. AT THE
SAME TIME...THE ATMOSPHERE WILL BE DRYING OUT FROM WEST TO EAST
ACROSS THE AREA. THE WEEKEND AND THE FIRST HALF OF NEXT WEEK LOOK
WARM AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Quay

When
June 19, 8:30 PM MST to 9:30 PM MST
Where
Quay County, 8 mi SW of Tucumcari
Reported by
LAW ENFORCEMENT
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Sheriff deputies reported low water crossings flooded and several county roads closed by heavy rain southwest of Tucumcari.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365449.